Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 27, 2020, 2:43 AM CDT for Johnson County, Nemaha County, Otoe County, Nebraska. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 2:43 AM CDT (07:43 UTC)
- Expired
- Jun 27, 2020, 8:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, NE, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:00 AM CDT | FLASH FLOOD | Talmage, NE | SIGNIFICANT FLOODING OF ROADS AND CROPLAND AROUND TALMAGE, RAIN AMOUNTS OF AT LEAST 5 INCHES. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 197 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted.
671
WGUS53 KOAX 270743
FFWOAX
NEC097-127-131-271345-
/O.NEW.KOAX.FF.W.0007.200627T0743Z-200627T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
243 AM CDT Sat Jun 27 2020
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Northeastern Johnson County in southeastern Nebraska...
Northwestern Nemaha County in southeastern Nebraska...
South central Otoe County in southeastern Nebraska...
* Until 845 AM CDT Saturday.
* At 238 AM CDT, law enforcement reported that at 149 am water was
flowing over the road in the area west of Brock. This was a
delayed report. Radar estimates indicated that 3 to 6 inches of
rain had fallen in the warning area since about 11 pm Friday.
Flash flooding is likely ongoing or expected to begin shortly.
More rain is possible early this morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Talmage and Brock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4057 9600 4046 9588 4047 9607 4052 9617
FLASH FLOOD...OBSERVED
$$
MILLER2 follow-up statements
388
WGUS73 KOAX 270938
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
438 AM CDT Sat Jun 27 2020
NEC097-127-131-271345-
/O.CON.KOAX.FF.W.0007.000000T0000Z-200627T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson NE-Nemaha NE-Otoe NE-
438 AM CDT Sat Jun 27 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
SATURDAY FOR NORTHEASTERN JOHNSON...NORTHWESTERN NEMAHA AND SOUTH
CENTRAL OTOE COUNTIES...
At 435 AM CDT, Doppler radar indicated that thunderstorm activity in
the warned area had decreased compared to earlier, but flooding was
still likely occurring. Radar estimates indicated 3 to 6 inches of
rain had occurred in the warned area, with the highest amounts
between Brock and Talmage.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Talmage and Brock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4057 9600 4046 9588 4047 9607 4052 9617
FLASH FLOOD...RADAR INDICATED
$$
MILLER392 WGUS73 KOAX 271350 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 850 AM CDT Sat Jun 27 2020 NEC097-127-131-271359- /O.EXP.KOAX.FF.W.0007.000000T0000Z-200627T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson NE-Nemaha NE-Otoe NE- 850 AM CDT Sat Jun 27 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN JOHNSON...NORTHWESTERN NEMAHA AND SOUTH CENTRAL OTOE COUNTIES HAS EXPIRED... The heavy rain has ended. Any flooding that may have happened overnight was likely receding. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4057 9600 4046 9588 4047 9607 4052 9617 $$ DEWALD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 11:53 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 26, 11:53 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1153 PM CDT Fri Jun 26 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 236 PM CDT Fri Jun 26 2020 Weak frontal boundary at 2 pm was located just south of Lincoln extending east to near Plattsmouth, then northeast toward Atlantic. A few showers/sprinkles had developed along the front before noon, and this trend continues into mid afternoon. No lightning has been observed thus far. The boundary will continue to be the focus for a few showers, and possible thunderstorms late this afternoon as the front continues to slowly move toward the NE/KS border by mid to late evening. CAMs suggest a storm or two may pop along the front by about 5-7 pm, with scattered coverage through the remainder of the evening. All of this activity will be south of I80, with areas to the north likely remaining dry tonight. SPC has our southern forecast area in a slight risk for wind and hail and this seems reasonable. After midnight, there remains a threat for scattered storms across southeast NE and southwest IA. And again, some of these overnight storms could have some hail, and it's possible that a few locations get more than one or two storms, thus locally heavy rainfall will also be possible, but flooding is not expected. Previous forecasts indicated that Saturday would be mainly dry, but models now appear to be latching onto a weak wave moving out of the central Rockies. This is also what may help to energize the overnight activity, but this wave could also still be present Saturday, to at least bring a slight chance of showers/storms along and east of the Missouri River. Meanwhile, another upper wave moving out of the Rockies could bring more storm chances to the area Saturday night into Sunday. This may help push the previously mentioned frontal boundary north, and thus there's at least a marginal risk of a stronger storm south of I80 Saturday night as indicated by a few of the CAMs, but confidence is not great. After upper 80s on Saturday, highs head back into the lower 90s probably through at least Wednesday. With dewpoints heading back into the lower 70s, afternoon heat index values increase to 96 to 103, and while not hot enough for a heat advisory, we're probably looking at several very muggy days with uncomfortable humidity. There will also be occasional shower/storm chances in there, and while continuous rain isn't expected, there will be at least a daily 20-40% chance somewhere in our forecast every day next week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1150 PM CDT Fri Jun 26 2020 Storms are currently ongoing in southeast Nebraska. Winds in those areas are gusting up to 65 mph. Storms are likely until about 10Z. KLNK may potentially be impacted, but confidence is low in that possibility. There was no TS included in the KLNK TAF and we'll amend if that changes. VFR conditions will prevail for the TAF period. A weak front may move back northward leading to light and variable winds. There is another chance for storms at KOMA and KLNK from 28/00 to 28/06Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...Fajman
Hazardous weather outlook, Jun 26, 9:33 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 933 PM CDT Fri Jun 26 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 933 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of southwest Iowa, west central Iowa, east central Nebraska, northeast Nebraska, and southeast Nebraska. .DAY ONE...Tonight and Saturday A thunderstorm watch is in effect until 4 am. Storms are currently ongoing (930 PM) across the area. Storms so far have not met severe weather criteria, but there is still potential for large hail, strong gusty winds, and flash flooding. Storm development should continue generally south of a line from Lincoln, Nebraska to Red Oak, Iowa. Scattered storms are likely past midnight, mostly south of Interstate 80. These storms could also contain some hail and gusty winds. A few non severe thunderstorms may linger early Saturday morning into the afternoon. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Additional thunderstorms could develop across the area Saturday night into Sunday as a frontal boundary lifts northward through the region. There is a marginal risk of severe storms again generally south of Interstate 80. Hot and humid weather develops Sunday through the middle of next week. Daytime highs will reach the 90s. When combined with increasing dewpoints in the lower 70s, afternoon heat index values could reach 96 to 103 for a few hours each afternoon through at least Wednesday. There will also be a daily chance of thunderstorms through the period. While it won't be raining constantly, we are moving into a typical summertime patter with occasional rain chances. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be needed tonight.
In the hours before
Special weather statement, Jun 26, 9:04 PM CDT, 5 hours 39 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 904 PM CDT Fri Jun 26 2020 NEZ088-270230- Jefferson NE- 904 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY UNTIL 930 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Fairbury, or 16 miles north of Washington, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Diller, Endicott, Steele City, Rock Creek Station State Historical Park and Camp Jefferson. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southeastern Nebraska. LAT...LON 4011 9724 4019 9692 4000 9691 4000 9721 TIME...MOT...LOC 0204Z 259DEG 16KT 4006 9712 NICOLAISEN
Special weather statement, Jun 26, 10:22 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1022 PM CDT Fri Jun 26 2020
NEZ066-068-089-090-270345-
Otoe NE-Gage NE-Lancaster NE-Johnson NE-
1022 PM CDT Fri Jun 26 2020
...SPECIAL WEATHER STATEMENT...
At 1021 PM CDT, Doppler radar was tracking a line of thunderstorms
near Lorton, or 35 miles west of Tarkio, moving east at 20 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Nebraska City, Firth, Sterling, Cook, Talmage, Lorton, Adams and
Burr.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.
LAT...LON 4054 9670 4067 9583 4061 9575 4059 9575
4058 9578 4056 9577 4052 9601 4052 9607
4051 9607 4044 9650
TIME...MOT...LOC 0321Z 281DEG 16KT 4062 9602
NICOLAISENSpecial weather statement, Jun 26, 11:05 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1105 PM CDT Fri Jun 26 2020
NEZ090-091-270430-
Johnson NE-Nemaha NE-
1105 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NEMAHA COUNTIES UNTIL
1130 PM CDT...
At 1104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Peru to near Sterling. Movement was
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Auburn, Tecumseh, Peru, Sterling, Johnson, Nemaha, Brownville, Brock,
Elk Creek, Brownville State Recreation Area, 7 Miles South Of Auburn
and 8 Miles South Of Johnson.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.
LAT...LON 4050 9640 4051 9569 4050 9568 4047 9569
4046 9564 4043 9564 4042 9566 4034 9562
4031 9566 4032 9561 4029 9555 4026 9556
4026 9627
TIME...MOT...LOC 0404Z 292DEG 18KT 4048 9569 4046 9644
NICOLAISENSpecial weather statement, Jun 27, 12:49 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1249 AM CDT Sat Jun 27 2020
IAZ090-NEZ067-068-270615-
Fremont IA-Cass NE-Otoe NE-
1249 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...OTOE AND
SOUTHEASTERN CASS COUNTIES UNTIL 115 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm
over Unadilla, or 21 miles east of Lincoln, moving east at 15 mph.
Other storms were located just west of Nebraska City, also moving
east.
Hail up to around nickel size and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Nebraska City, Syracuse, Palmyra, Unadilla, Avoca, Union, Lorton,
Dunbar, Otoe and Camp Catron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.
LAT...LON 4061 9640 4081 9638 4081 9585 4058 9574
4058 9575 4059 9576 4057 9578
TIME...MOT...LOC 0548Z 273DEG 11KT 4071 9630
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:37 PM CDT | Special Weather Statement | OAX | Jefferson | 23 min |
| Jun 26, 9:04 PM CDT | Special Weather Statement | OAX | Jefferson | 26 min |
| Jun 26, 10:22 PM CDT | Special Weather Statement | OAX | Otoe | 23 min |
| Jun 26, 11:05 PM CDT | Special Weather Statement | OAX | Johnson, Nemaha | 25 min |
| Jun 26, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha | 30 min |
| Jun 26, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 32 min |
| Jun 27, 12:09 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 36 min |
| Jun 27, 12:46 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 29 min |
| Jun 27, 12:49 AM CDT | Special Weather Statement | OAX | Otoe | 26 min |
| Jun 27, 1:11 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha | 34 min |
| Jun 27, 1:20 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 25 min |
| Jun 27, 1:48 AM CDT | Areal Flood Advisory | OAX | Johnson, Nemaha, Otoe | 7 hr |
| Jun 27, 3:06 AM CDT | Special Weather Statement | OAX | Saline | 24 min |
| Jun 27, 3:26 AM CDT | Areal Flood Advisory | OAX | Gage, Lancaster, Saline | 4 hr |
| Jun 27, 5:06 AM CDT | Flash Flood Warning | OAX | Gage, Lancaster, Saline | 4 hr |
| Jun 27, 7:07 AM CDT | River Flood Warning | OAX | Saline | 14 hr |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.